Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 516, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 26, 2004, 6:36 PM CDT for Ida County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2004, 6:36 PM CDT (23:36 UTC)
- Expired
- Aug 26, 2004, 7:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Ida County, IA
The radar
The Omaha radar (KOAX), 131 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -399 J/kg
- Mixed-layer LCL
- 1850 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 262336 SVRFSD IAC093-270000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 635 PM CDT THU AUG 26 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IDA COUNTY IN NORTHWEST IOWA * UNTIL 700 PM CDT * AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTH OF IDA GROVE...MOVING EAST AT 30 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4232 9558 4221 9550 4225 9535 4238 9537 $$ GH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:45 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Aug 26, 3:45 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 345 PM CDT THU AUG 26 2004 .DISCUSSION... MAIN ISSUE THIS AFTERNOON IS PCPN THREAT IN FIRST 24-36H...THEN PRETTY MUCH A TEMPERATURE FCST. HARD TO FIND ACTUAL FRONTAL ZONE WITH ALL THE SHRA OUTFLOW WANDERING...BUT ON VSBL STLT AM NOW SEEING FRONTAL ZONE ALMOST CLEAR OF CWA ATTM LINGERING CLOSE TO KSLB. SVR THREAT IS REALLY MINIMAL AT BEST OVER FAR SERN CWA...AND WL LKLY BE AREA BETWEEN FRONTAL ACTION AND ERUPTION OF IA CONVECTION THAT GETS NOTHING AT ALL...AS COMPENSATING SUBSIDENCE ALSO WKNS FRONTOGENETIC BAND FOR A TIME TONIGHT. DRY AIR MUCH DEEPER IN WRN AND NWRN CWA...SO WL EITHER KEEP FULLY DRY AS DIURNAL TSRA TO N WL DIE OFF THIS EVENING...OR A FEW SPRINKLES BUFFERING MORE SHRA PCPN BAND. SECONDARY FRONTAL BNDRY DIVING SWRD THRU ND ATTM...AND SHUD REACH NRN CWA BY ARND 06Z...I90 ARND 09Z...AND CLEAR CWA SHORTLY AFTER DAYBREAK. LATE TONIGHT...NEXT JET ENTRANCE STARTS TO MOVE TOWARD SCNTRL...AND WL SPREAD MORE SCT SHRA IN FRONTOGENETIC BAND INTO MO RVR AREAS. 305K ISENTROPIC SFC DEFINES LIFT PD FAIRLY WELL...AND WL TIME WITH LIMITING TRAJECTORY AS BEST CAN DO. WKLY UNSTABLE IN SHALLOW LYR IN MID LVLS...AND TMPS ARE IN A NICE DENDRITIC ZONE...SO COLD CLOUD PROCESSES SHUD LEAD TO FAIRLY EFFICIENT PCPN PRODUCTION. COULD EVEN SEE SOME ISO-SCT THUNDER IN BAND ACRS FAR S. TEMPWISE...MORE CLOUDS AND PCPN WL LKLY MAKE FOR SEMI INVERTED TMPS WITH WARMER IN NW THAN SE. CORE OF HIGH PRESSURE DROPS ACRS CWA LTR FRI NIGHT AND SAT...DIMINISHING WINDS...AND TAKING TMPS BACK DOWN BLO NORMAL. FAIRLY COLD ALFT ON SAT...SO SHUD REPOPULATE WITH SCT CUS...ESPLY E OF I 29. WL PLAY SUNDAY AS DAY WITH POTENTIAL FOR STRONG PREFRONTAL WARMING AHEAD OF WAVE. HOWEVER...DIGGING WAVE TO NW WL LKLY KEEP SFC WINDS FROM COMING ALL AROUND OVR ERN CWA...AND THEREFORE IN COOLER TRAJECTORY. WARMEST IN SWRN CWA...AND WL GO FROM NEAR COOLER GFS MIX OUT E...TO ABOVE COOLER MIX OUT WEST. BY LATE DAY...BEST OF DYNAMICS DEFINITELY WITH FRONT OVR MN...BUT TAILING OF JET DYNAMICS IN EXIT REGION OVR FRONT IN FAR ERN SD AND NRN SW MN TOWARD POTENTIAL TRIPLE PT LIKE FEATURE...FOR CHC TSRA. THIS WL CONTINUE INTO EARLY EVNG...BEFORE LOSS OF HEATING WITH PRESENCE OF MARGINAL MOISTURE WL DIMINISH ALREADY SCARCE ACTIVITY. UNDER INSPECTION ON SEVERAL FRONTS...THE EXTENDED RANGE DOES NOT APPEAR TO BE VERY ACTIVE AT THIS POINT. THERE IS A LARGE DEGREE OF MODEL CONSENSUS THAT AT LAST...RIDGING WILL TAKE CONTROL OF NRN PLAINS AND HOLD ON THROUGH MOST OF THE WEEK. ENSEMBLES SHOW ABNORMALLY LOW SPREAD WITH ONLY SOME TIMING DIFFERENCES FOR THE MOST PART...ESPECIALLY BY DAYS 6-7 IN PAC NW...WITH THE USUAL SUSPECTS FOR PROGRESSION VS DIGGING OF WRN TROUGH. SOME UNCERTAINTY THERE WITH INTERACTION OF PAC JET WITH CRNT SIG TROPICAL ACTIVITY. ALSO... MORE AMPLITUDE TO PATTERN ON ECMWF/UK SEEMS TO NOT BE SUPPORTED BY MEMBERS OF ENSEMBLE SUITE AS A WHOLE...SO WL GO WITH SOMEWHAT LESS INTRUSIVE BACKDOOR COOL PUSH EARLY IN WEEK. THE ONLY PERIOD THAT THERE WAS A TEMPTATION TO INTRODUCE PCPN IS MON NIGHT WHEN GFS BRINGS A WK SRN STREAM CLOSED LOW ALG SRN EDGE OF WLYS FROM LTR MON NIGHT INTO TUE...AND HAVE FRONTAL ZONE WITH CONVERGENCE IN PROXIMITY. SURGE OF BL MSTR RIGHT NOW LOOKS TO TIME OUT FOR THE TUE NIGHT LLJ TO BRING IN ON WED. ERN CWA WILL CONTINUE TO FEEL MORE OF A SE COMP OF SOMEWHAT COOLER AIR WHICH WL HOLD BACK WARMING WITH RIDGE BUILDING...WHICH LOOKS TO TAKE A MORE FIRM HOLD ON WRN CWA. FRONTAL ZONE WL START TO CREEP CLOSER TO AREA BY DAY 7...AND INCRSG GRADIENT WILL SQUIRT WARMER AIR MORE TO E WITH TIME...AS WELL AS KEEP ELEVATED LOCATIONS A BIT WARMER. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && CHAPMAN
Hazardous weather outlook, Aug 26, 11:02 AM CDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1102 AM CDT THU AUG 26 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1102 AM CDT THU AUG 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS MORNING AND EARLY THIS AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER LATER THIS AFTERNOON INTO EARLY THIS EVENING...SCATTERED THUNDERSTORMS ARE EXPECTED OVER PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA...SOUTHEAST OF JEFFERS TO SIOUX CITY LINE. SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM...SOUTHEAST OF A JEFFERS MINNESOTA TO SIOUX CITY IOWA LINE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.